Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 80, NWS Dodge City, KS

May 28, 2024Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 28, 2024, 10:17 AM CDT for Meade County, Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2024, 10:17 AM CDT (15:17 UTC)
Expired
May 28, 2024, 10:37 AM CDT
In force
20 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Meade County, KS

The radar

The Dodge City radar (KDDC), 75 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 3.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

726 
WUUS53 KDDC 281517
SVRDDC
KSC119-281600-
/O.NEW.KDDC.SV.W.0080.240528T1517Z-240528T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1017 AM CDT Tue May 28 2024

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Central Meade County in southwestern Kansas...

* Until 1100 AM CDT.

* At 1015 AM CDT, a severe thunderstorm was located near Meade State
  Park, moving northeast at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Law enforcement. At 1013 AM CDT quarter sized hail was 
           reported 7 miles southeast of Plains.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Meade State Park around 1020 AM CDT.

Other locations in the path of this severe thunderstorm include
Meade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3707 10048 3718 10057 3737 10023 3714 10010
TIME...MOT...LOC 1515Z 234DEG 19KT 3714 10047 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

KBJ
1 follow-up statement
054 
WWUS53 KDDC 281537
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1037 AM CDT Tue May 28 2024

KSC119-281546-
/O.CAN.KDDC.SV.W.0080.000000T0000Z-240528T1600Z/
Meade KS-
1037 AM CDT Tue May 28 2024

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MEADE COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, small hail is
still possible with this thunderstorm.

&&

LAT...LON 3707 10048 3718 10057 3737 10023 3714 10010
TIME...MOT...LOC 1534Z 234DEG 19KT 3721 10035 

$$

KBJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 5:19 AM CDT, 4 hours 58 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms are expected Tuesday through this weekend.
  • Winds will generally be from an easterly to southerly direction throughout the next 7 days.
Area forecast discussion, May 28, 5:19 AM CDT, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
519 AM CDT Tue May 28 2024

.KEY MESSAGES...

- Scattered showers and thunderstorms are expected Tuesday through
this weekend.

- Winds will generally be from an easterly to southerly
  direction throughout the next 7 days.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 255 AM CDT Tue May 28 2024

A few showers/embedded thunderstorms are expected across the
northern and eastern portions of the CWA this morning. I have placed
low pops in to account for this but believe most places will remain
dry. Otherwise expect mid level cloudiness to increase
throughout the day with winds at the surface from the
southeast. A weak shortwave is then expected to move out of the
Rockies this evening and into western Kansas. This should create
enough lift for thunderstorms to form across eastern Colorado
this afternoon and trek into western Kansas this evening. A few
of these storms across far southwestern Kansas may become
severe with large hail and damaging winds being the main
concern. These storms should weaken as they head eastward
overnight. Another slight chance of thunderstorms will be
possible Wednesday as another weak disturbance moves through the
area. Otherwise expect partly cloudy skies and winds form the
southeast. As for temperatures, highs today look to only reach
into the low 80s with lows tonight in the mid to upper 50s.
Highs tomorrow are only expected to reach around 80 degrees.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 255 AM CDT Tue May 28 2024

Ensemble models continue to bring a chances of scattered showers and
thunderstorms to western Kansas through the long term forecast. This
is due to a series of shortwaves being ejected into the Plains from
an upper level long wave trough west of the area. Moisture in the
lower levels will continue to pool across the area during this time
frame with continued easterly to southerly winds each day. Being the
peak of the severe season there could be a few days where severe
weather will be possible. Confidence is low on which days will bring
the highest risk. Chances of measurable precipitation looks to
be the highest Thursday night into Friday then confined to
central Kansas over the remainder of the long term forecast. As
for temperatures, highs will generally be in the upper 70s into
the 80s with lows in the 50s to low 60s.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 518 AM CDT Tue May 28 2024

VFR conditions will prevail throughout today with increasing
mid level cloudiness. Winds will generally be from the east to
southeast gusting to around 20 knots in the afternoon.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, May 28, 3:01 AM CDT, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
301 AM CDT Tue May 28 2024

KSZ030-031-043>046-061>066-074>081-084>090-290815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
301 AM CDT Tue May 28 2024 /201 AM MDT Tue May 28 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A slight risk of severe storms will be possible across far
southwestern Kansas with a marginal risk across most of the
remainder of the forecast area. The strongest storms will be
capable of producing large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms will be possible each day with the best
chance Thursday night into Friday then confined to central Kansas
thereafter. It is too early to tell if any of these storms will be
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across far southwestern Kansas.

In the hours before

Special weather statement, May 28, 5:48 AM CDT, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
548 AM CDT Tue May 28 2024

KSZ065-066-281130-
Stafford KS-Pawnee KS-
548 AM CDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL PAWNEE AND NORTHERN
STAFFORD COUNTIES THROUGH 630 AM CDT...

At 548 AM CDT, Doppler radar was tracking a strong thunderstorm near
Radium, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Seward and Radium around 555 AM CDT.

Other locations in the path of this storm include Hudson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3825 9849 3796 9862 3815 9906 3826 9900
      3826 9858
TIME...MOT...LOC 1048Z 288DEG 21KT 3821 9893

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

SPRINGER
Special weather statement, May 28, 6:27 AM CDT, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Dodge City KS
627 AM CDT Tue May 28 2024

KSZ066-281200-
Stafford KS-
627 AM CDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN STAFFORD COUNTY
THROUGH 700 AM CDT...

At 627 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hudson, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern
Stafford County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3805 9875 3823 9867 3821 9847 3794 9847
TIME...MOT...LOC 1127Z 289DEG 26KT 3812 9862

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SPRINGER
Special weather statement, May 28, 10:08 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1008 AM CDT Tue May 28 2024

KSZ087-281545-
Meade KS-
1008 AM CDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MEADE COUNTY THROUGH
1045 AM CDT...

At 1008 AM CDT, Doppler radar was tracking a strong thunderstorm near
Meade State Park, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Meade State Park around 1015 AM CDT.

Other locations in the path of this storm include Meade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3704 10052 3717 10061 3736 10026 3715 10011
TIME...MOT...LOC 1508Z 235DEG 19KT 3714 10050

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

KBJ

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 5:48 AM CDTSpecial Weather StatementDDCStafford42 min
May 28, 6:27 AM CDTSpecial Weather StatementDDCStafford33 min
May 28, 10:08 AM CDTSpecial Weather StatementDDCMeade37 min
May 28, 10:36 AM CDTSpecial Weather StatementDDCClark24 min
May 28, 10:45 AM CDTSpecial Weather StatementDDCMeade30 min
May 28, 10:49 AM CDTSevere Thunderstorm WarningDDCClark41 min
May 28, 11:14 AM CDTSevere Thunderstorm WarningDDCClark, Comanche31 min
May 28, 11:35 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Comanche, Kiowa40 min
May 28, 12:11 PM CDTSpecial Weather StatementDDCComanche34 min
May 28, 1:29 PM CDTSevere Thunderstorm WarningDDCLane, Ness31 min
May 28, 1:53 PM CDTSpecial Weather StatementDDCLane52 min
May 28, 2:24 PM CDTSpecial Weather StatementDDCHodgeman, Ness36 min
May 28, 2:57 PM CDTSpecial Weather StatementDDCHodgeman33 min
May 28, 3:05 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Ness55 min
May 28, 3:53 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Ford, Kiowa37 min
May 28, 4:26 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Edwards, Ford, Kiowa35 min
May 28, 5:03 PM CDTSpecial Weather StatementDDCComanche27 min
May 28, 6:08 PM CDTSpecial Weather StatementDDCMorton37 min
May 28, 6:14 PM CDTSpecial Weather StatementDDCGrant31 min
May 28, 6:29 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens46 min
May 28, 6:33 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens42 min
May 28, 6:41 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton49 min
May 28, 6:59 PM CDTSpecial Weather StatementDDCHamilton, Stanton31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.